n Journal of the South African Institution of Civil Engineering = Joernaal van die Suid-Afrikaanse Instituut van Siviele Ingenieurswese - On analytical solutions for liquid-filled non-shallow conical shell assemblies : technical paper

Volume 46, Issue 3
  • ISSN : 1021-2019



On the basis of linear elastic shell theory, analytical results for stresses and deformations in liquid-filled conical shell assemblies are presented. For these structural configurations, which find application in elevated liquid containment and pressure vessels, such complete sets of closed-form results have never been presented before in the literature, to the author's best knowledge. The membrane solution is adopted as the particular solution of the bending-theory equations, while the oneterm asymptotic-series solution for the axisymmetric bending of a non-shallow thin conical shell serves as the homogeneous component of the total solution, allowing all stresses and deformations to be conveniently obtained in closed form. These analytical results, used in combination with numerical analyses such as the finite-element method, permit a rapid and efficient analysis and design of the shell structures in question. The presented results have the added value of serving as a convenient benchmark for checking the performance of numerical formulations for problems of the type under discussion. A numerical example illustrates the value of the analytical results as a tool for parametric study and design.

Loading full text...

Full text loading...


Article metrics loading...


This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error